Maine, 2005

Cold in Maine, January 21, 2005

January 21, 2005 · NWS GYX · 3 events in 3 counties and zones

Wind chills of 20 to 40 below zero affected far Northern Maine from 1:00 am to 1:00 pm on the 21st of January.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Wind chills of 20 to 40 below zero affected far Northern Maine from 1:00 am to 1:00 pm on the 21st of January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 20, 9:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 20, 9:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
925 PM EST THU JAN 20 2005

.SHORT TERM (TONIGHT AND FRIDAY)...THE LATEST IMAGERY SHOWS THE
DEEPENING STORM SYSTEM PUSHING NORTHWARD ACROSS THE MARITIMES.
ANOTHER SHORT WAVE WAS CROSSING TO OUR S IN THE LATEST WATER VAPOR
IMAGERY AND WAS PRODUCING PATCHY MIDDLE AND HIGH CLOUD OVER
SOUTHERN NH AND SW MAINE. ELSEWHERE THERE WERE SOME LINGERING
UPSLOPE CLOUDS AND ISOLATED FLURRIES ACROSS NORTHERN NH AND THE
WESTERN MAINE MOUNTAINS. WINDS HAVE DECOUPLED IN MANY VALLEY
LOCATIONS WHILE A STIFF NW BREEZE CONTINUES ALONG THE HILLTOPS. WITH
THE FRESH SNOW-PACK...TEMPERATURES SHOULD TUMBLE OVERNIGHT
ESPECIALLY IN THE VALLEYS WHERE WINDS ARE NOW CALM. THERE WILL BE A
WIDE VARIATION IN TEMPERATURES AND WIND-CHILLS OVERNIGHT. THUS...NO
CHANGES ARE PLANNED FOR THE ADVISORY AND WARNING AREAS. ADJUSTMENTS
WERE MADE TO THE HOURLY TEMP/DEWPOINT/WIND GRIDS OVERNIGHT BASED ON
CURRENT MESONET VALUES. ONLY MINOR COSMETIC CHANGES TO MARINE
PACKAGE. ALL DIGITAL AND TEXT PRODUCTS UPDATED. HAVE A GUD NIGHT.
&&
.PREV SHORT TERM (TONIGHT AND FRIDAY)...
INTENSIFYING AREA OF LOW PRESSURE OVER NOVA SCOTIA WILL MOVE
NORTHEAST INTO THE MARITIMES TONIGHT PULLING VERY COLD AIR INTO THE
AREA. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FRIDAY.  THE
COMBINATION OF VERY COLD TEMPERATUERES AND MODERATE WINDS WILL REDUCE
WIND CHILLS TO WARNING CRITERIA OVER THE MOUNTAINS AND TO ADVISORY
CRITERIA OVER THE REST OF THE AREA TONIGHT UNTIL 10 AM FRIDAY.  AFTER
10 AM FRIDAY WIND CHILLS OVER THE MOUNTAINS WILL RISE TO WIND CHILL
ADVISORY CRITERIA WHILE TEMPERATURES WILL RISE ABOVE ADVISORY
CRITERIA OVER THE REST OF THE GRAY MAINE FORECAST AREA.  OTHER THAN
SCATTERED SNOW SHOWERS OVER THE MOUNTAINS TONIGHT SKIES WILL BE
GENERALLY CLEAR THROUGH FRIDAY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
NEXT SYSTEM COMES IN FOR SATURDAY NIGHT.  ETA A TAD BID FASTER
BRINGING IN 0.01 QPF LINE AND BRINGS IT IN FOR ALL OF FORECAST
AREA WHILE SLOWER GFS BRINGS IT IN FOR SOUTHERN/CENTRAL NH AS WELL
AS SOUTWESTERN ME. WETTER ETA SHOWS AROUND 1/4 INCH 24 HR QPF
WHILE GFS LESS THEN A DIME IF THAT.  STORM STILL STAY OUTSIDE THE
BENCHMARK 40/70 CROSSHAIR...BUT THERE HAS BEEN A SLIGHT NORTHWARD
TREND.  FOR NOW WILL GO WITH HI CHANCE POPS ALONG COAST BACK TO
LOW CHANCE POPS NORTHERN FORECAST AREA.  WILL LIMIT TIME FRAME TO
SAT NIGHT...THOUGH COULD POSSIBLY SEE SOMETHING BREAK OUT A BIT
SAT AFTERNOON.  QPF IS PRETTY MUCH OFFSHORE BY 12Z SUN.  STILL
GOING WITH A WEAK DISTURBNCE VERY LATE MON NIGHT/EARLY TUE WITH
ANOTHER CLIPPER ON TAP FOR WED.  THE GOOD NEWS IS THAT TEMPS WILL
MODERATE NEXT WEEK.

&&

.AVIATION...
VISUAL FLIGHT RULES TONIGHT AND FRIDAY EXCEPT FOR LINGERING CLOUDS
AND SNOW SHOWERS IN MOUNTAINS TONIGHT.

&&

.MARINE...
SHORT TERM (TONIGHT AND FRIDAY)...
WILL RAISE GALE WARNINGS AS WINDS...ESPECIALLY OVER EASTERN AREAS
WILL BE INCREASING IN RESPONSE TO THE INTENSIFYING LOW PASSING
ACROSS NOVA SCOTIA.  WINDS WILL DECREASE TO SMALL CRAFT CRITERIA
LATE TONIGHT AND FRIDAY.

LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...STRONG SCA/PSBLY MIMINAL
GLW LATE SAT THROUGH SUN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING TONIGHT INTO FRIDAY 07-09
     WIND CHILL ADVISORY TONIGHT INTO FRIDAY 12>14/18>22/23>28.
     WIND CHILL ADVISORY 10 AM FRIDAY INTO FRIDAY NIGHT 07-09
NH...WIND CHILL WARNING TONIGHT INTO FRIDAY 01-02
     WIND CHIL ADVISORY 10 AM FRIDAY INTO FRIDAY NIGHT 01-02
     WIND CHILL ADVISORY TONIGHT INTO FRIDAY 03>11/13/14
MARINE...GALE WARNING.
&&
Hazardous weather outlook, Jan 20, 5:13 AM EST, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
513 AM EST THU JAN 20 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-211012-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...AUBURN...AUGUSTA...BATH...BELFAST...
BERLIN...BIDDEFORD...BRUNSWICK...CLAREMONT...CONCORD...DERRY...
DOVER...DURHAM...EXETER...FAIRFIELD...FARMINGTON...FRANKLIN...
GARDINER...HAMPTON...KENNEBUNK...KITTERY...LACONIA...LEBANON...
LEWISTON...LISBON FALLS...LONDONDERRY...NORTH WINDHAM...
OLD ORCHARD BEACH...PORTLAND...PORTSMOUTH...ROCHESTER...ROCKLAND...
RUMFORD...SACO...SANFORD...SKOWHEGAN...SOMERSWORTH...
SOUTH PORTLAND...TOPSHAM...WATERVILLE...WESTBROOK AND WINSLOW
513 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR TONIGHT IN THE MOUNTAINS AND A
WIND CHILL ADVISORY FOR THE REST OF NEW HAMPSHIRE AND WESTERN MAINE.

.DAYS TWO THROUGH SEVEN...

THE WIND CHILL ADVISORY WILL CONTINUE FOR THE MOUNTAINS THROUGH
SATURDAY MORNING.  THE WIND CHILL ADVISORY FOR THE REST OF THE AREA
WILL CONTINUE INTO FRIDAY MORNING.  NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Central Somerset

When
January 21, 1:00 AM EST to 1:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 21, 1:00 AM EST to 1:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 21, 1:00 AM EST to 1:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438773, 5438774, 5438775.